Texas, 2023

Flash Flooding and Hail in Texas, May 25 to 26, 2023

May 25 to 26, 2023 · NWS AMA · 3 events in 3 counties and zones

During the late evening of May 25th a line of thunderstorms moved into the northwest combined Oklahoma and Texas Panhandles moving south to southeast into much of the western combined Panhandles. 5 in diameter near Texline, Texas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

During the late evening of May 25th a line of thunderstorms moved into the northwest combined Oklahoma and Texas Panhandles moving south to southeast into much of the western combined Panhandles. One of the storms became severe producing hail upwards of 1.5 in diameter near Texline, Texas. As this line of storms continued southward, discrete supercell storms developed in eastern New Mexico around the I-40 corridor. As the line of storms from the north moved south of I-40 west of Amarillo and met up with the storms in New Mexico the system slowed down a little and produced some heavy rainfall causing some flooding problems in Deaf Smith and Randall Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at May 25, 5:55 PM CST, 2 hours 44 minutes earlier.

Area forecast discussion, May 25, 5:55 PM CST, 2 hours 44 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
655 PM CDT Thu May 25 2023

...New AVIATION...

.SHORT TERM...
(This evening through Friday night)
Issued at 250 PM CDT Thu May 25 2023

Two additional rounds of severe thunderstorm and localized flood
potential are ahead during the evening and early overnight hours
both Thursday and Friday. Large hail and damaging winds are the
primary concerns both days with flooding concerns focused on
developed areas and locations that have already received multiple
rounds of rainfall.

19z WV satellite readily shows two shortwaves of interest - one over
W OK and the other over the Sangre de Cristos. Visible satellite
shows and expanding field of flat cumulus. Surface observations show
temperatures mainly in the 70s with dewpoints in the upper 50s and
lower 60s.

This afternoon into tonight, expect another round of convection. Due
to the aforementioned cumulus field remaining flat thus far,
suppressed ascent in the eastern Panhandles due to the influence of
the W OK shortwave, and the later arrival of the shortwave to our
west, expect convection to largely hold off until after 7pm, when
thunderstorms look to spread northwest to southeast across the CWA.
This outcome is in line with many consecutive runs of the HRRR,
latest NSSL WoFS convective allowing ensemble, and 12z NAM. Have
moved away from NBM PoPs toward the HRRR as NBM PoPs seem to be
heavily contaminated by GFS/RAP which suggest light showers and/or
drizzle have been occurring all day in the eastern Panhandles, an
outcome which has almost totally failed to be borne out. As for
potential hazards, with MLCAPE approaching 2000 J/kg and 0-6km bulk
shear values of around 30 knots, severe thunderstorms could occur.
That said, the low end supportive shear should limit the overall top
end severe potential to around golf ball size hail and 70 mph wind
gusts. Due to the late arrival of convection, while cold pool
dynamics could still force down a severe wind gust, surface
stabilization should lead to a very slim tornado risk. Finally,
given PWAT values of 1"+ and slow expected storm motions, localized
flooding could occur in cities and town and in locations that have
received heavier rain on previous days.

Tomorrow, with a weak upper ridge reducing in prominence, expect an
uptick in wind speeds aloft. Thus, while the pattern looks to be
similar to today in which a later arriving shortwave leads to
thunderstorms generally occurring after 7pm, increase in shear may
lead to a bit higher top end severe potential compared to Thursday,
with hailstones greater than 2" in diameter possible and a small
risk for tornadoes, particularly if convection arrives closer to 7pm
rather than later for optimal timing with respect to surface
stabilization and the increase in the LLJ. While storm motions
should also be a bit quicker, rich moisture and antecedent
conditions suggest a continued risk for localized flooding.

Ferguson

&&

.LONG TERM ...
(Saturday through next Wednesday)
Issued at 250 PM CDT Thu May 25 2023

Showers and thunderstorms look like a pretty good bet on Saturday as
the flow aloft strengthens and another short wave trough moves over
the region in the southwest flow aloft.  Rain chances may actually
decrease some Sunday through Tuesday as an upper level ridge builds
over the area.  Any short waves will be weaker and the shear will be
weaker, so coverage of storms are expected to go down during these
days.  Not to say that we will not have any rain at all.  We just
are not expecting a large complex of storms to move across the area
without the upper level support.  Showers and storms may become more
widespread again by next Wednesday as the upper level southwest flow
increase again.  Another stronger short wave trough may also move
over on Wednesday.

Highs will generally remain slightly below normal in the 70's and
lower 80's Saturday through next Wednesday.

&&

.AVIATION...
(00Z TAFS)
Issued at 642 PM CDT Thu May 25 2023

Overall, VFR conditions expected for the early part of the TAF
period, but will drop to MVFR/IFR with storms approaching the TAF
sites from 02-07z tonight. Have done the best with prevailing 3
hours of TSRA, but will likely be amending at the timing gets a
bit more certain. But slower storm motion certainly could have at
least 2 to 3 hours of TSRA as the storms expand in coverage.
Overnight cigs may still hold MVFR to IFR under back side
stratiform rain with isolated thunderstorms embedded. Will not not
thunder after the main push of storms as confidence is too low.

Weber

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                58  71  58  74 /  90  60  50  60
Beaver OK                  59  74  58  76 /  60  60  50  60
Boise City OK              54  72  55  74 /  50  40  50  40
Borger TX                  61  73  60  78 /  90  60  60  50
Boys Ranch TX              59  75  59  77 /  90  50  70  50
Canyon TX                  58  72  58  75 /  80  60  50  60
Clarendon TX               59  74  59  73 /  70  60  50  50
Dalhart TX                 54  71  55  74 /  80  50  70  50
Guymon OK                  57  72  57  75 /  60  30  60  50
Hereford TX                58  73  57  76 /  60  50  60  60
Lipscomb TX                58  75  57  75 /  60  60  50  50
Pampa TX                   59  71  58  74 /  80  60  50  60
Shamrock TX                60  74  59  75 /  60  60  40  50
Wellington TX              60  77  59  77 /  50  50  40  40

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...77
LONG TERM....15
AVIATION...89
Hazardous weather outlook, May 25, 1:53 PM CST, 6 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
253 PM CDT Thu May 25 2023

OKZ001>003-TXZ001>020-317-261000-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
253 PM CDT Thu May 25 2023

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Another round of thunderstorms is expected this evening into
tonight across the Oklahoma and Texas Panhandles. A few storms in
the western Panhandles may become strong to severe, with large
hail and damaging winds the primary hazards. In addition, the
strongest storms will be capable of producing heavy rainfall,
which may lead to flooding or flash flooding.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are expected to develop Friday and Saturday across
the Oklahoma and Texas Panhandles. A few storms may become strong
to severe both days, with large hail and damaging winds the primary
hazards. In addition, the strongest storms will have the potential
to produce very heavy rainfall, which may lead to flooding or flash
flooding.

More thunderstorms will be possible Sunday through Wednesday across
the Oklahoma and Texas Panhandles. A few storms may become strong
to severe on any of those days, with large hail and damaging winds
the primary hazards at this time. Also, the strongest storms will
be capable of producing heavy rainfall, which may lead to flooding
or flash flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and evening.

In the hours before

Special weather statement, May 25, 6:47 PM CST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Amarillo TX
747 PM CDT Thu May 25 2023

OKZ001-TXZ001-260115-
Cimarron OK-Dallam TX-
747 PM CDT Thu May 25 2023

...Strong thunderstorms will impact portions of western Cimarron and
northwestern Dallam Counties through 815 PM CDT...

At 747 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles west of Campo to 3 miles northwest of
Wheeless to 4 miles east of Clayton Lake State Park to Mount Dora.
Movement was southeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kenton, Wheeless, Black Mesa Park and Felt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3700 10245 3660 10262 3642 10289 3638 10304
      3650 10304 3650 10300 3700 10300
TIME...MOT...LOC 0047Z 300DEG 20KT 3705 10276 3675 10294 3659 10323
3651 10349

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

DGW
Special weather statement, May 25, 8:20 PM CST, 19 minutes before
Special Weather Statement
National Weather Service Amarillo TX
920 PM CDT Thu May 25 2023

TXZ001-006-260245-
Hartley TX-Dallam TX-
920 PM CDT Thu May 25 2023

...A strong thunderstorm will impact portions of southwestern Dallam
and northwestern Hartley Counties through 945 PM CDT...

At 919 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Sedan, or 11 miles north of Amistad, moving
northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern Dallam
and northwestern Hartley Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
the Panhandle of Texas.

&&

LAT...LON 3629 10304 3639 10295 3620 10271 3597 10304
TIME...MOT...LOC 0219Z 222DEG 26KT 3608 10309

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

DGW

The radar

The Amarillo radar (KAMA), 155 km away, was scanning. The volume nearest the first event began at 02:36 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 hail. Local standard time, as filed.

Hail, Dallam

When
May 25, 8:39 PM CST
Where
Dallam County, 13.06 mi SW of Perico
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
36.140, -103.020

Flash Flood, Deaf Smith

When
May 26, 4:30 AM CST to 5:30 AM CST
Where
Deaf Smith County, 0.13 mi WSW of Hereford to 0.27 mi NW of Hereford
Cause
Heavy Rain
Reported by
Public
Coordinates
34.819, -102.402

The parking lot of Dameron Park was flooded. Around 2 inches of rain was measured in 30 minutes by local ground observation stations.

Flash Flood, Randall

When
May 26, 6:15 AM CST to 7:15 AM CST
Where
Randall County, 3.21 mi WSW of Canyon to 2.89 mi E of Umbarger
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
34.966, -101.974

Gordon Cummings Road was flooded due to heavy rainfall and the overflowing of local creeks. A water rescue did occur along this road.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1102952, 1102950, 1102951.